Possible Interactions with: Copper
St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Complementary and Alternative Medicine

Possible Interactions with: Copper

Also listed as: Copper
Table of Contents > Supplement Interactions > Possible Interactions with: Copper

Interactions

If you are currently being treated with any of the following medications, you should not use copper supplements without first talking to your health care provider.

Birth control medications and estrogen following menopause -- Birth control medications and estrogen replacement for post-menopausal women can increase blood levels of copper. Therefore, copper supplements are not appropriate and may be cause for concern in individuals taking either of these medications.

Nonsteroidal anti-inflammatory drugs (NSAIDs) -- Copper binds to NSAIDs (such as ibuprofen and naproxen) and appears to enhance their anti-inflammatory activity.

Penicillamine -- Penicillamine (a medication used to treat Wilson's disease and rheumatoid arthritis) reduces copper levels that may be the intended use, as in the case of Wilson's disease.

Allopurinol -- Test tube studies suggest that allopurinol (Zyloprim), a medication used to treat gout, may reduce copper levels.

Cimetidine -- Animal studies show that cimetidine (Tagamet), a medication used to treat ulcers and gastric esophageal reflux disease (when acid from the stomach enters the esophagus and causes heartburn and indigestion), may elevate copper levels in the body leading to damage of the liver and other organs.

Nifedipine -- In a human study, a lower concentration of copper was found in red blood cells after use of nifedipine (Procardia or Adalat).

Zinc -- Several laboratory and human studies have found that high levels of supplemental zinc taken over extended periods of time may result in decreased copper absorption in the intestines and copper deficiency. However, some studies in humans suggest that high dietary zinc may not interfere with the actual tissue or plasma concentrations of copper. Ask your health care provider if you need zinc and copper supplementation.



Back  |  Top
About Us
Contact Us
History
Mission
Locations & Directions
Quality Reports
Annual Reports
Honors & Awards
Community Health Needs
Assessment

Newsroom
Services
Brain & Spine
Cancer
Heart
Maternity
Orthopedics
Pulmonary
Sleep Medicine
Urgent Care
Women's Services
All Services
Patients & Visitors
Locations & Directions
Find a Physician
Tour St. Luke's
Patient & Visitor Information
Contact Us
Payment Options
Financial Assistance
Send a Card
Mammogram Appointments
Health Tools
My Personal Health
mystlukes
Spirit of Women
Health Information & Tools
Clinical Trials
Health Risk Assessments
Employer Programs -
Passport to Wellness

Classes & Events
Classes & Events
Spirit of Women
Donate & Volunteer
Giving Opportunities
Volunteer
Physicians & Employees
For Physicians
Remote Access
Medical Residency Information
Pharmacy Residency Information
Physician CPOE Training
Careers
Careers
St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile